Nov 10, 2007
Im 21 newyl diagnosed and my doctor gave me atripla.. my vral load 2000 cd4 324...i tok it for 14 days and i was hopitalise for 4 days my face got swollen my eyes my lips were like a jack fruit and my who etire body was in rash from head to to especially my face... i was given benidrl iv to stop the reaction from getting worse .by the end of the 4th day the reaction stop ..now im not talking any meds now.its 3and a half weeks now i was given a viral load test my cds 455 vral under 2000...i was told i have an alergic reation to somthing iside of the meds i dent know..Now i swtich doc and he said i can wait three month or go on a simple med to get my body used to the regiment and see wwhat its doing for me ..what is your advise....for me... im scared
Response from Dr. Sherer
This is an unfortunate and very uncommon set of events with the combination of drugs - efavirenz, tenofovir, and emtricitabine - that are in atripla, but it is known to occur. Around 3-5% of people on efavirenz will get a rash that is usually mild and self-limited, and a much smaller percent will have more severe rash, as you did, that require stopping the medication and trying an alternative regimen.
While I understand your concern, there is no reason to be alarmed about your next regimen, for at least three good reasons. First, there is no emergency for you to start ART, and you and your doctor can safely take the necessary time to get it right, i.e. to start you on a regimen that is effective and that you tolerate well.
Secondly, there is not an increased risk that you will have another adverse reaction to a different regimen, as you did to this one.
And thirdly, there are several good alternative regimens that have a high success rate for controlling your viral infection and increasing your CD4 cell count. These include regimens that like atripla can be taken once daily. These choices will involve more than a single pill once daily, but otherwise have good potency, tolerability, and durability. You could ask your doctor about once daily protease inhibitors such as lopinavir (Kaletra) or atazanavir (Reyataz).
I urge you to talk to your doctor about your concerns and these suggestions.
Mixed Signals from Doctors & Literature
Adherence vs Compliance to ARV
- Muscle Ache After Rubbing Penis Sign Of HIV AIDS
- Pain In Urethra After Rubbing Stripper Worried I Have
- Painful Urination After Vaginal Sex Condom Broke Worried I Have HIV
- Red Eyes After Handjob Worried I Have HIV
- Sore On Tongue After Touching Vaginal Sore Worried I Have HIV
- Tingling Lips After Getting Scratched Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.